Quarterly of Applied Mathematics

Quarterly of Applied Mathematics

Online ISSN 1552-4485; Print ISSN 0033-569X



On the Young-Laplace relation and the evolution of a perturbed ellipsoid

Author: George Dassios
Journal: Quart. Appl. Math. 72 (2014), 21-32
MSC (2010): Primary 35B35, 35Q35, 35J25
DOI: https://doi.org/10.1090/S0033-569X-2013-01321-7
Published electronically: November 20, 2013
MathSciNet review: 3185130
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: The Young-Laplace relation states that the interface separating two fluids, develops in such a way that the difference between the outer and the inner pressure remains proportional to the mean curvature at every point of the interface. This relation guides the evolution of a free boundary. Considering the importance of the ellipsoidal surfaces as free boundaries in anisotropic evolutions, it is of great interest to have ready-to-use formulae for the mean curvature of a perturbed ellipsoidal surface. These formulae provide the basis for the stability analysis of free boundary value problems in Fluid Mechanics. The present work calculates the first order approximation of the local curvatures for a surface which is a perturbation of an ellipsoid.

References [Enhancements On Off] (What's this?)

  • [1] G.K. Batchelor.
    An Introduction to Fluid Mechanics.
    Cambridge University Press, Cambridge, 1967.
  • [2] George Dassios, Ellipsoidal harmonics, Encyclopedia of Mathematics and its Applications, vol. 146, Cambridge University Press, Cambridge, 2012. Theory and applications. MR 2977792
  • [3] E.W. Hobson.
    The Theory of Spherical and Ellipsoidal Harmonics.
    Cambridge University Press, U.K., Cambridge, first edition, 1931.
  • [4] E. T. Whittaker and G. N. Watson, A course of modern analysis, Cambridge Mathematical Library, Cambridge University Press, Cambridge, 1996. An introduction to the general theory of infinite processes and of analytic functions; with an account of the principal transcendental functions; Reprint of the fourth (1927) edition. MR 1424469

Similar Articles

Retrieve articles in Quarterly of Applied Mathematics with MSC (2010): 35B35, 35Q35, 35J25

Retrieve articles in all journals with MSC (2010): 35B35, 35Q35, 35J25

Additional Information

George Dassios
Affiliation: Department of Chemical Engineering, University of Patras and ICE-HT/FORTH, Patras, Greece

DOI: https://doi.org/10.1090/S0033-569X-2013-01321-7
Received by editor(s): February 22, 2012
Published electronically: November 20, 2013
Article copyright: © Copyright 2013 Brown University

American Mathematical Society